Health Canada is taking steps to minimize the risk of liver damage resulting from overdoses of acetaminophen, one of the most commonly used non-prescription pain and fever products sold in Canada.
In 2009, Health Canada added stronger warning labels to the products about the risk of liver damage from accidental overdoses. Further steps are expected to follow in the fall of 2015 as discussion with stakeholders continues. These steps may include decreasing the maximum recommended daily dose, lowering the unit dose for some products and providing a dosing devise for all children’s products.
According to Health Canada, acetaminophen is the leading cause of serious liver injury in Canada and half of the 250 cases reported each year involved accidental overdose. More than 4,000 hospitalizations occur from acetaminophen overdose.
Effects of overdose can include liver damage and in some cases acute liver failure which can be fatal. Acetaminophen is commonly found in many allergy, cold and pain remedies and more than 4 billion doses are sold each year in Canada. Overdoses can occur when the product is taken for long periods of time or the dosage exceed the recommended daily amount.
Safe Use of Acetaminophen
Daily dosage should not exceed 4,000 milligrams or 4 grams for adults and children over 12
(that translates to 8 extra-strength tablets over 24 hours)
- The dosage for children under 12 is based on age and weight – check instructions.
- Watch for the addition of acetaminophen in flu, cold and pain products
- In other countries acetaminophen may be called paracetamol or APAP
- Do not take acetaminophen with alcohol, the risk of serious liver injury is higher even at the recommended dosage
- Prolonged use of acetaminophen may increase liver problems
- Risk of serious liver injury is greater if you have liver disease.
For more information about acetaminophen safety, visit the Healthy Canadians recalls and alerts webpage at: http://www.healthycanadians.gc.ca/recall-alert-rappel-avis/hc-sc/2015/54178a-eng.php .